Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 286, NWS Des Moines, IA

August 20, 2007Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2007, 10:24 AM CDT for Crawford County, Iowa. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2007, 10:24 AM CDT (15:24 UTC)
Expired
Aug 20, 2007, 11:15 AM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Crawford County, IA

The radar

The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 10:30 AM CDTTSTM WND DMG3 W Charter Oak, IAPART OF THE ROOF BLOWN OFF A HOUSE.
Aug 20, 10:37 AM CDTTSTM WND DMG6 S Charter Oak, IAGRAIN BIN FLATTENED. TIME ESTIMATED FROM RADAR. FROM WOWT TV.
Aug 20, 10:45 AM CDTTSTM WND DMG3 Nnw Dow City, IA3 TO 4 INCH DIAMETER LIMBS BLOWN FROM TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 201524
SVRDMX
IAC047-201615-
/O.NEW.KDMX.SV.W.0286.070820T1524Z-070820T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1024 AM CDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1115 AM CDT

* AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 23
  MILES WEST OF DENISON...OR ABOUT 21 MILES SOUTHWEST OF IDA GROVE...
  AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF DENISON BY 1100 AM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4221 9510 4187 9510 4186 9568 4221 9567
TIME...MOT...LOC 1524Z 271DEG 29KT 4213 9572

$$

DONAVON
2 follow-up statements
000 
WWUS53 KDMX 201545
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 AM CDT MON AUG 20 2007

IAC047-201615-
/O.CON.KDMX.SV.W.0286.000000T0000Z-070820T1615Z/
CRAWFORD IA-
1045 AM CDT MON AUG 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR CRAWFORD COUNTY...

AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ARION...OR ABOUT 24 MILES SOUTH OF IDA GROVE...MOVING
SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENISON BY 1050 AM CDT...
  BUCK GROVE BY 1055 AM CDT...
  MANILLA BY 1105 AM CDT...
  ASPINWALL BY 1110 AM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4221 9510 4187 9510 4186 9568 4221 9567
TIME...MOT...LOC 1545Z 302DEG 37KT 4198 9548

$$

DONAVON
000 
WWUS53 KDMX 201615
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1115 AM CDT MON AUG 20 2007

IAC047-201625-
/O.EXP.KDMX.SV.W.0286.000000T0000Z-070820T1615Z/
CRAWFORD IA-
1115 AM CDT MON AUG 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY EXPIRES AT
1115 AM CDT...

AT 1110 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
MOST INTENSE PORTION OF THE THUNDERSTORM WHICH PROMPTED THE WARNING 
HAS MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM 
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4221 9510 4187 9510 4186 9568 4221 9567
TIME...MOT...LOC 1615Z 302DEG 37KT 4181 9513

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:50 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 20, 6:50 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 AM CDT MON AUG 20 2007

.DISCUSSION...
FORECAST VERY DIFFICULT WITH MODELS ALL OVER THE PLACE WITH TIMING
AND LOCATIONS. HAVE LOOKED AT CURRENT SETUP WITH FRONTAL BOUNDARY
SNAKED ACROSS THE STATE AND REMAINS UNTIL NEXT FRONT MAKES ITS WAY
INTO THE STATE LATE TONIGHT AND AGAIN LATE TUESDAY NIGHT INTO
WEDNESDAY. THOUGH CONFIDENCE LOW HAVE ISSUED FFA FOR MUCH OF THE
STATE SINCE TONIGHT AMOUNTS 3 TO 7 OR MORE SET STAGE FOR ANY LATER
RAINS WILL AGAIN CAUSE FLASH FLOODING.  DEWPOINTS REMAIN HIGH AND
GREAT THETA ADVECTION OVER NEXT THREE DAYS WITH DECENT LIFT OVER
LARGE PORTION OF THE STATE CAUSE FOR HIGH POPS AND WATCH.  NOT
REALLY LOOK AT MUCH OF THE FORECAST BEYOND FRIDAY MORING WITH SECOND
SHOT OF RAIN THAT COULD PROMPT ANOTHE FFA BUT NOT ATTM WITH
UNCERTAINTY TOO MUCH THAT FAR OUT.  TEMPERATURES SOMEWHAT DIFFICULT
WITH RAIN AND CLOUD COVER THOUGH TUESDAY LOOKS WARMEST WITH GENERAL
LACK OF RAIN AND MINIMUM CLOUD COVER.  THOUGH OUTLOOKED FOR SEVERE
IS SLIGHT MAY HAVE ISOLATED EVENTS HOWEVER PIRMARY THREAT WILL BE
THE RAIN AND FLOODING PROBLEMS.

&&

.AVIATION...20/12Z
NO CHNG WITH THE BOUNDARY AND EXPECT TO SEE ANOTHER ROUND OF SIG
CONVECTION TONIGHT.  PROBLEM FOR TDA IS WITH THE ST LAYER MOVING UP
FM THE S.  BROUGHT THAT NWD AND EVENTUALLY SCATTERED IT OUT FOR THE
BULK OF THE DAY.  MAIN TSRA THREAT AFT SNST OTHER THAN THE NEXT 2-3
HOURS IN THE KMCW AREA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH 7 PM MONDAY
THROUGH NOON WEDNESDAY
IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060-
IA070>073-IA081>083-IA092>094-

&&

LONG TERM...FORSTER/12/8/0
AVIATION...MS AUG 07
Hazardous weather outlook, Aug 20, 5:05 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
505 AM CDT MON AUG 20 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>073-
081>083-092>094-211000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
505 AM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY WITH THE
POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL WITH SOME STORMS IN
THE AFTERNOON. TONIGHT STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY
RAINS. WITH SEVERAL NIGHTS ALREADY OF HEAVY RAINS THE AREAS THESE
STORMS MOVE OVER TONIGHT WILL LIKELY EXPERIENCE FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH
SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT
WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH
THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING.

A FLASH FLOOD WATCHING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS AND THE AFFECTS OF FLASH FLOODING IN YOUR WOULD
BE EXTREMELY HELPFUL.

IAZ061-062-074-075-084>086-095>097-211000-
JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
505 AM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY WITH THE POSSIBILITY OF
DAMAGING WINDS AND LARGE HAIL WITH SOME STORMS IN THE AFTERNOON.
TONIGHT STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH
SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT
WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH
THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS WILL BE HELPFUL IS ACCESSING ANY POSSIBLE FLOOD PROBLEMS.

FORSTER

In the hours before

Local storm report, Aug 20, 4:27 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
427 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     FLASH FLOOD      BARNUM                  42.51N 94.36W
08/20/2007                   WEBSTER            IA   EMERGENCY MNGR

            LIZARD CREEK FLOODING ROADS NEAR BARNUM. HIGHWAY 169 AND
            20 INTERSECTION REMAINS CLOSED DUE TO WATER OVER THE
            ROAD. NUMEROUS ROADS IN FORT DODGE REMAIN UNDER WATER.

&&

MRUSSELL
Local storm report, Aug 20, 7:34 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      5 WSW MANSON            42.50N 94.63W
08/20/2007                   CALHOUN            IA   TRAINED SPOTTER

            WATER OVER BLACKTOP COUNTY ROAD WAS IMPASSABLE VIA SEMI
            AT 2 TO 3 PLACES BETWEEN KNIERAM AND TWIN LAKES.

&&

PODRAZIK
Local storm report, Aug 20, 9:09 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
909 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      2 S CLARE               42.56N 94.34W
08/20/2007                   WEBSTER            IA   EMERGENCY MNGR

            BLACKTOP COUNTY ROAD P41 WASHED OUT 2 MILES NORTH OF
            HIGHWAY 7...TIME ESTIMATED TO BE AROUND 3 AM CDT.

&&

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:28 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin30 min
Aug 19, 7:35 PM CDTTornado WarningDMXHardin20 min
Aug 19, 9:41 PM CDTFlash Flood WarningDMXBoone6 hr
Aug 19, 11:46 PM CDTFlash Flood WarningDMXWebster6 hr
Aug 20, 12:10 AM CDTFlash Flood WarningDMXWright6 hr
Aug 20, 12:11 AM CDTFlash Flood WarningDMXCalhoun6 hr
Aug 20, 12:27 AM CDTFlash Flood WarningDMXFranklin6 hr
Aug 20, 12:40 AM CDTFlash Flood WarningDMXButler6 hr
Aug 20, 12:50 AM CDTFlash Flood WarningDMXHumboldt6 hr
Aug 20, 1:14 AM CDTFlash Flood WarningDMXPocahontas6 hr
Aug 20, 3:55 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more4 days
Aug 20, 4:45 AM CDTRiver Flood WarningDMXWebster12 hr
Aug 20, 4:57 AM CDTRiver Flood WarningDMXBlack Hawk, Butler16 hr
Aug 20, 5:08 AM CDTRiver Flood WarningDMXBoone, Hamilton, Webster8 days
Aug 20, 5:59 AM CDTFlash Flood WarningDMXEmmet, Kossuth6 hr
Aug 20, 9:27 AM CDTFlash Flood WarningDMXEmmet, Kossuth4 hr
Aug 20, 9:34 AM CDTSevere Thunderstorm WarningDMXSac56 min
Aug 20, 10:14 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas34 min
Aug 20, 10:18 AM CDTFlash Flood WarningDMXBoone, Calhoun, Greene, Pocahontas, Webster4 hr
Aug 20, 10:18 AM CDTFlash Flood WarningDMXBoone, Calhoun, Greene, Humboldt, Pocahontas, Webster4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.